Iowa, 2007

Hail in Iowa, March 21, 2007

March 21, 2007 · NWS FSD · 6 events in 2 counties and zones

Thunderstorms produced penny to nickel size hail in a two county area of northwest Iowa early in the evening of March 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced penny to nickel size hail in a two county area of northwest Iowa early in the evening of March 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 21, 2:30 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Mar 21, 2:30 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT WED MAR 21 2007

.DISCUSSION...

CDFNT MOVING STEADILY ACRS SERN PART OF FCST AREA AND WITH WIND
ALREADY GOING OVER AT SUX ANY SUPPORT FOR SIGNIFICANT CONVECTION IS
GOING WITH IT. WILL KEEP LIKELY TSTMS OVER A VERY SMALL CRNR OF NWRN
IA...SLB VCNTY...FOR ERY EVE AND DROP OFF QUICKLY TO THE NW. WILL
KEEP AN AREA OF ISOLD SPRINKLES FOR MAINLY VICIOUS VIRGA CNTRL TO
NERN FCST AREA THIS EVE IN CASE A FEW DRIPS REACH. OTRW NO
EXCITEMENT SEEN. SKIES SHUD CLEAR PRETTY WELL LATE TNGT THO SOME
MID/HI CLDS CUD STAY OVER FAR SRN FCST AREA TIL DAYBREAK.

THU DESTINED TO BE A QUITE WX DAY WITH FAIRLY LGT WNDS AND SKIES LCR
TO PTCLDY. FRI MAY BE THE SAME DESPITE INDICATIONS OF MORE CLD CVR.
SUPPORT FOR SHWRS WE PUT IN YESTERDAY FOR FRI DOESNT SEEM THERE AND
WILL YANK. I SHUD MENTION THAT THE CANADIAN KEEPS THE NRN STREAM
SHRTWV COMING ACRS BY LATE FRI AND ALLOWS IT TO DVLP SOME HALF
DECENT PCPN FOR FRI NGT OVER AREA...BUT IT SEEMS ALONE. SO...WILL
KEEP FCST DRY FROM WHEN WE GET RID OF LINGRING MENTN FOR THIS EVE
TIL MAIN UPPER LOW COMES UP LATE SAT AS INDICATED BY GFS. CONT TO
PREFER GFS AND ECMWF BRINGING THIS SYS UP OVER NAM WHICH THRU H84 IS
A LITTLE STUBBORN AND WANT TO KEEP THE SYS WAY DOWN S LONGER. WITH
GFS SETTING UP A DECENT WRMFNT AS IT BUILDS UPPER RDG TO THE
E...WILL KEEP MENTION OF PCPN SRN EDGE OF FCST AREA FOR SAT AFTN
AFTER ERYR THINING TO SLOW THINGS DOWN A LITTLE. THEN WILL KEEP
MMMMMENTN OVER AREA FOR SAT NGT...CUD KEEP OUT OF THE N/NW ERY SAT
NGT BUT THAT FAR AHD BETTER NOT TO GET TOO FINE TUNED ON TIMING.

A LITTLE COOLING TNGT BUT THU WILL BE A NICE DAY WITH MILD TEMPS AND
FAIRLY LGT WNDS...EVENTUALLY GETTING A SRLY/SWRLY BREEZE BY AFTN.
FRI TEMPS SHUD BE A LITTLE WARMER THAN THU...WITH THE WARMING
SHIFTING MORE TO NIGHTTIME TEMPS BY SAT AS MOISTURE AND CLOUDS
INCREASE.

IN THE LONG RANGE...SUN THRU WED. IMPRESSIVE S/W WQL LIFT INTO CNTRL
AND NRN PLAINS SAT NITE INTO MON MORN. THIS WL QUICKLY BRING GULF
MOISTURE BACK INTO THE CWA WHICH WL NOT BE THAT FAR S. THIS HAS POT
FOR PRODUCING HVY RAINS ON SUN AS S/W BECOME NEG TILTED AND WITH DPS
CLIMBING INTO THE 50S TO NR 60...AND DEEP LLM THRU H85...PWAT SHUD
BE FAIRLY IMPRESSIVE FOR THIS TIME OF SEASON. SO WL GO WITH LIKELY
POPS FOR SUN ACRS MOST OF CWA. SVR MAY ALSO OCCUR ON SUN WITH THIS
SYS...BUT MAIN CONCERN FOR NOW WL BE POT FOR HVY RAINS. SHUD BE
QUITE MILD ON SUN WITH TEMPS IN THE 60S...BUT CUD BE WARMER SERN CWA
IF ANY SUN DOES OCCUR.

SHUD BE SLIGHTLY COOLER MON...BUT WITH SWLY FLOW ALOFT...ABOVE NORM
TEMPS WL PERSIST THRU WED...WITH ANOTHER SIG SHOT OF PRECIP AND
PSBLY SVR WX ON WED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Mar 21, 10:20 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 AM CDT WED MAR 21 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1120 AM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS ARE POSSIBLE SOUTH AND EAST OF A LINE
FROM YANKTON SOUTH DAKOTA TO MARSHALL MINNESOTA LATE THIS
AFTERNOON AND EARLY THIS EVENING.  THE MAIN THREAT WILL BE HAIL
TO
THE SIZE OF PENNIES WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, Mar 21, 5:58 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             1 SE REMBRANDT          42.82N 95.15W
03/21/2007  E0.88 INCH       BUENA VISTA        IA   UNKNOWN

            PUBLIC REPORT

&&

JSHEEHAN
Local storm report, Mar 21, 6:11 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             7 SE SIOUX RAPIDS       42.82N 95.05W
03/21/2007  E1.00 INCH       BUENA VISTA        IA   STORM CHASER

            PUBLIC REPORT

&&

JSHEEHAN

The radar

The Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Buena Vista

When
March 21, 6:50 PM CST
Where
Buena Vista County, 1 mi SE of Rembrandt
Measured
0.88 in hail
Reported by
Public
Coordinates
42.820, -95.156

Hail, Buena Vista

When
March 21, 7:00 PM CST
Where
Buena Vista County, 7 mi SE of Sioux Rapids
Measured
1 in hail
Reported by
Public
Coordinates
42.808, -95.052

Hail, Ida

When
March 21, 8:02 PM CST
Where
Ida County, 8 mi SSW of Arthur
Measured
0.75 in hail
Reported by
Public
Coordinates
42.223, -95.410

Hail, Ida

When
March 21, 8:11 PM CST
Where
Ida County, 7 mi S of Arthur
Measured
0.88 in hail
Reported by
Public
Coordinates
42.229, -95.350

Hail, Buena Vista

When
March 21, 8:29 PM CST
Where
Buena Vista County, 3 mi NW of Newell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.631, -95.042

Hail, Buena Vista

When
March 21, 8:45 PM CST
Where
Buena Vista County, 4 mi S of Albert City
Measured
0.75 in hail
Reported by
Public
Coordinates
42.722, -94.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22413, 22416, 22418, 22420, 22423, 22427.